Alert archive / Alabama / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 129, NWS Birmingham, AL

July 9, 2019Macon County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 9, 2019, 2:15 PM CDT for Macon County, Alabama. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2019, 2:15 PM CDT (19:15 UTC)
Expired
Jul 9, 2019, 2:47 PM CDT
In force
32 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Macon County, AL

The radar

The Maxwell AFB radar (KMXX), 16 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.3 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2019-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 971 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2019-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
971 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1215 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

716 
WUUS54 KBMX 091915
SVRBMX
ALC087-092000-
/O.NEW.KBMX.SV.W.0129.190709T1915Z-190709T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
215 PM CDT Tue Jul 9 2019

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Central Macon County in southeastern Alabama...

* Until 300 PM CDT.

* At 215 PM CDT, a severe thunderstorm was located over Tuskegee,
  moving southwest at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Tuskegee, Notasulga, Milstead, Shorter, Franklin, Liverpool, Lake
  Tuskegee, Hardaway, Tysonville, Victoryland, I 85 Rest Area,
  Uphapee Creek, Cross Keys and Moton Field Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3223 8584 3227 8588 3229 8588 3230 8590
      3229 8590 3239 8601 3244 8599 3245 8596
      3244 8595 3245 8593 3245 8588 3247 8587
      3247 8586 3248 8586 3249 8580 3252 8580
      3258 8567 3243 8555
TIME...MOT...LOC 1915Z 056DEG 22KT 3247 8569 

HAIL...<.75IN
WIND...60MPH
 
$$

cbd
2 follow-up statements
813 
WWUS54 KBMX 091932
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
232 PM CDT Tue Jul 9 2019

ALC087-092000-
/O.CON.KBMX.SV.W.0129.000000T0000Z-190709T2000Z/
Macon AL-
232 PM CDT Tue Jul 9 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR SOUTHWESTERN MACON COUNTY...

At 232 PM CDT, a severe thunderstorm was located near Tuskegee,
moving southwest at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Tuskegee, Milstead, Shorter, Franklin, Hardaway, Liverpool,
Tysonville, Victoryland and Cross Keys.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3223 8584 3227 8588 3229 8588 3230 8590
      3229 8590 3239 8601 3244 8599 3245 8596
      3244 8595 3245 8593 3245 8588 3247 8587
      3247 8586 3248 8586 3249 8580 3252 8580
      3236 8566
TIME...MOT...LOC 1932Z 055DEG 20KT 3242 8576 

HAIL...<.75IN
WIND...60MPH
 
$$
489 
WWUS54 KBMX 091947
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
247 PM CDT Tue Jul 9 2019

ALC087-091956-
/O.CAN.KBMX.SV.W.0129.000000T0000Z-190709T2000Z/
Macon AL-
247 PM CDT Tue Jul 9 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MACON COUNTY IS
CANCELLED...
                
The storm which prompted the warning for Macon County has weakened 
below severe limits, and no longer poses an immediate threat to life 
or property.

Therefore, the warning has been cancelled.  However gusty winds are 
still possible with this thunderstorm as it moves across portions of 
Macon County. 

LAT...LON 3223 8584 3227 8588 3229 8588 3230 8590
      3229 8590 3239 8601 3244 8599 3245 8596
      3244 8595 3245 8593 3245 8588 3247 8587
      3247 8586 3248 8586 3249 8580 3252 8580
      3236 8566
TIME...MOT...LOC 1944Z 056DEG 22KT 3237 8585 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 1:15 PM CDT, 1 hour earlier.

Area forecast discussion, Jul 9, 1:15 PM CDT, 1 hour before
Area Forecast Discussion
National Weather Service Birmingham AL
115 PM CDT Tue Jul 9 2019

.UPDATE...
For 18Z Aviation.

&&

.SHORT TERM...
Through tonight.

The heat is on for most locations as of noon, with temperatures in
the low to mid 90s and very humid dewpoints in the low to mid 70s.
Heat indices have already risen above Heat Advisory criteria in
Tuscaloosa and Montgomery, hitting 106 and 107 degrees. At this
time, we're not planning on extending the area of the Heat
Advisory, and will remain across roughly the western half of
Central Alabama through 7pm.

Meanwhile, convection is developing along the NW periphery of the
trough/area of low pressure centered over southern Georgia and
the Florida Panhandle. This is the same area of low pressure that
the National Hurricane Center will be monitoring as it moves into
the Gulf of Mexico. The convection is developing within a
convergence zone as was mentioned in the previous discussion this
morning. The 12Z KBMX sounding this morning indicated much warmer
conditions aloft today than yesterday due to the upper height
rises and 592 decameter upper ridge centered over much of the
southeast. Even though mid-level lapse rates are weak due to the
higher temperatures aloft, conditions at the surface are very
unstable. RAP analysis indicates SBCAPE values of 4000-4500 J/KG
across our southern tier of counties where the most showers and
storms are expected to develop. In addition, microburst composite
parameters are higher today than they have been over the past
several days mostly due to drier air aloft. Therefore, we'll have
to keep a close watch on these storms this afternoon, as Troy
measured a wind gust of 37 knots with a storm that wasn't able to
get very tall or organized on radar. In addition, torrential
downpours could lead to some localized flooding and ponding in
isolated locations as some storms will be training at times as
they move from northeast to southwest this afternoon. We'll expect
at least scattered storms to persist in areas along and south of
the I-85 corridor through late this evening.

56/GDG

.LONG TERM...
/Updated at 0348 AM CDT Tue Jul 09 2019/
Wednesday through Tuesday.

By Wednesday the low pressure system is situated to our south and
has just entered the Gulf of Mexico. As the low drifts southwestward
into the western Gulf, upper level ridging will amplify over our
area. Afternoon thunderstorm activity won't be quite as prominent as
we have seen in previous days. The best chances will be in our
southeast counties due to more of an influence from the exiting low
pressure. Temperatures will are expected to reach the mid 90's
Wednesday afternoon. Heat indices have the potential to reach at or
above 105 degrees particularly in areas of southern and southwest
Central Alabama.

An upper level trough and associated surface low pressure system
will move into the Great Lakes region on Wednesday afternoon. A
frontal boundary associated with this upper level system will push
southeast into the northern Mississippi Valley region Wednesday
night. By Thursday, the surface front will have entered the northern
part of our CWA increasing rain chances. While temperatures are
still expected to be in the low/mid 90's with mid 70-degree
dewpoints, cloud cover from increasing rain chances could prevent
heat advisory criteria from being met. I will continue to mention
heating impacts in the HWO as there is still some uncertainty. The
low pressure system in the Gulf is expected to become a tropical
disturbance by the end of this week. There is still plenty of
uncertainty with regards to timing and track. Guidance has struggled
with the handling of the frontal boundary approaching from the north
and the interaction with the low in the Gulf. At this point, most
guidance seems to be tracking the low more westward. Either way, an
increase in tropical moisture from this system will allow for an
increase in shower and thunderstorm activity for much of Thursday,
Friday and Saturday. The forecast for the remainder of the period
solely depends on the evolution of this low pressure system. At this
time I have capped PoPs at 30% for Sunday afternoon and gradually
trending down to the end of the period.

&&

.AVIATION...
18Z TAF Discussion.

Diurnal convection has already started today. The best coverage
will be across generally along and south of the I-85 corridor.
I have TSRA mentioned at MGM/TOI at times this afternoon into the
evening to account for this. I also have a mention at ASN/ANB with
still scattered coverage possible. Otherwise, TCL/EET/BHM should
remain VFR generally with some afternoon fair weather cumulus.
Since we have already had some heavy rain at TOI, I have included
an initial MVFR fog mention for late tonight.

08

&&

.FIRE WEATHER...

Expect lower chances for showers and storms across the north and
west through Wednesday. However, scattered to numerous showers
and storms can be expected in the south and east during mainly the
afternoon hours. Relative humidity values should bottom out in
the 40 to 50 percent range during the afternoon hours before the
overnight recovery. Showers and storms will remain in the forecast
for good portion of the forecast period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     72  92  73  91  72 /  20  30  20  50  30
Anniston    73  91  74  90  73 /  30  30  20  50  30
Birmingham  76  94  75  93  74 /  20  30  20  50  30
Tuscaloosa  76  96  76  94  74 /  10  30  20  50  30
Calera      74  92  74  92  73 /  20  30  20  50  30
Auburn      75  90  74  88  73 /  40  50  30  50  40
Montgomery  75  95  76  92  74 /  40  40  30  50  40
Troy        74  92  74  90  73 /  40  50  30  60  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Heat Advisory until 7 PM CDT this evening for the following
counties: Autauga...Bibb...Blount...Chilton...Coosa...Dallas...
Elmore...Fayette...Greene...Hale...Jefferson...Lamar...Lowndes...
Marengo...Marion...Montgomery...Perry...Pickens...Shelby...St.
Clair...Sumter...Talladega...Tuscaloosa...Walker...Winston.

&&
Hazardous weather outlook, Jul 9, 3:42 AM CDT, 10 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
342 AM CDT Tue Jul 9 2019

ALZ011>015-017>050-101145-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
342 AM CDT Tue Jul 9 2019

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Today and Tonight.

Heat indices will exceed 105 degrees this afternoon for counties
along and west of Blount to Talladega to Montgomery line.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heat indices will be near or above 105 degrees again on Wednesday
and Thursday afternoons. Counties along and west of Blount to
Talladega to Montgomery line will experience the greatest heat due
to the temperature and humidity combination. All other locations will
experience heat indices in the lower 100s.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
anticipated at this time.

In the hours before

Special weather statement, Jul 9, 1:27 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Birmingham AL
127 PM CDT Tue Jul 9 2019

ALZ045-047-091900-
Lee AL-Macon AL-
127 PM CDT Tue Jul 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LEE AND NORTHEASTERN
MACON COUNTIES UNTIL 200 PM CDT...

At 127 PM CDT, Doppler radar was tracking a strong thunderstorm near
Auburn, moving west at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Auburn, Notasulga, Tuskegee National Forest, I 85 Rest Area and
Chewacla State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3259 8545 3253 8542 3244 8563 3256 8568
TIME...MOT...LOC 1827Z 072DEG 9KT 3255 8549

56
Special weather statement, Jul 9, 1:39 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Birmingham AL
139 PM CDT Tue Jul 9 2019

ALZ042-091915-
Lowndes AL-
139 PM CDT Tue Jul 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LOWNDES COUNTY UNTIL
215 PM CDT...

At 139 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Pine Apple, or 15 miles west of Fort Deposit,
moving south at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of southwestern
Lowndes County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3205 8686 3205 8691 3207 8691 3205 8672
      3196 8672 3196 8686
TIME...MOT...LOC 1839Z 008DEG 12KT 3199 8684
Special weather statement, Jul 9, 1:58 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Birmingham AL
158 PM CDT Tue Jul 9 2019

ALZ045-091945-
Macon AL-
158 PM CDT Tue Jul 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MACON COUNTY UNTIL
245 PM CDT...

At 158 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tuskegee National Forest, or near Notasulga, moving southwest at 15
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Tuskegee, Notasulga, Franklin, Tuskegee National Forest, Lake
Tuskegee, I 85 Rest Area, Uphapee Creek and Moton Field Municipal
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3236 8572 3248 8581 3249 8580 3252 8580
      3256 8564 3253 8560 3245 8557
TIME...MOT...LOC 1858Z 058DEG 11KT 3249 8563

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 3:04 AM CDTHeat AdvisoryBMXAutauga, Bibb, Blount, Chilton, Coosa, Dallas and 19 more16 hr
Jul 9, 1:27 PM CDTSpecial Weather StatementBMXMacon33 min
Jul 9, 1:39 PM CDTSpecial Weather StatementBMXLowndes36 min
Jul 9, 1:58 PM CDTSpecial Weather StatementBMXMacon47 min
Jul 9, 2:20 PM CDTSpecial Weather StatementBMXLee25 min
Jul 9, 2:31 PM CDTSpecial Weather StatementBMXRussell44 min
Jul 9, 2:38 PM CDTSevere Thunderstorm WarningBMXLee, Russell24 min
Jul 9, 2:56 PM CDTSpecial Weather StatementBMXMontgomery34 min
Jul 9, 2:58 PM CDTSpecial Weather StatementBMXBullock47 min
Jul 9, 3:02 PM CDTHeat AdvisoryBMXAutauga, Bibb, Blount, Chilton, Coosa, Dallas and 19 more28 hr
Jul 9, 3:04 PM CDTSpecial Weather StatementBMXLee26 min
Jul 9, 3:30 PM CDTSpecial Weather StatementBMXPike45 min
Jul 9, 3:39 PM CDTSpecial Weather StatementBMXCoosa36 min
Jul 9, 3:41 PM CDTSpecial Weather StatementBMXTallapoosa49 min
Jul 9, 4:13 PM CDTSpecial Weather StatementBMXPike17 min
Jul 9, 4:22 PM CDTSpecial Weather StatementBMXLowndes23 min
Jul 9, 4:51 PM CDTSpecial Weather StatementBMXCleburne24 min
Jul 9, 5:08 PM CDTSpecial Weather StatementBMXLowndes37 min
Jul 9, 5:28 PM CDTSpecial Weather StatementBMXLowndes32 min
Jul 9, 5:56 PM CDTSpecial Weather StatementBMXLowndes34 min
Jul 9, 6:16 PM CDTSpecial Weather StatementBMXDallas29 min
Jul 9, 6:52 PM CDTSpecial Weather StatementBMXChilton38 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.